The Abstract Setting for Shape Deformation Analysis and LDDMM Methods

  • Sylvain ArguillèreEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9389)


This paper aims to define a unified setting for shape registration and LDDMM methods for shape analysis. This setting turns out to be sub-Riemannian, and not Riemannian. An abstract definition of a space of shapes in \(\mathbb {R}^d\) is given, and the geodesic flow associated to any reproducing kernel Hilbert space of sufficiently regular vector fields is showed to exist for all time.


Vector Field Shape Space Banach Manifold Hilbert Space Versus Normal Geodesic 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Agrachev, A.A., Sachkov, Y.L.: Control Theory from the Geometric Viewpoint. Encyclopaedia of Mathematical Sciences, vol. 87. Springer, Heidelberg (2004)zbMATHGoogle Scholar
  2. 2.
    Agrachev, A.A., Caponigro, M.: Controllability on the group of diffeomorphisms. Ann. Inst. H. Poincaré Anal. Non Linéaire 26(6), 2503–2509 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arguillère, S.: Infinite dimensional sub-Riemannian geometry and applications to shape analysis. Ph.D. thesis (2014)Google Scholar
  4. 4.
    Arguillère, S., Trélat, E.: Sub-Riemannian structures on groups of diffeomorphisms. Preprint (2014)
  5. 5.
    Arguillère, S., Trélat, E., Trouvé, A., Younes, L.: Shape deformation analysis from the optimal control viewpoint. J. Math. Pures et Appliquées (2014).
  6. 6.
    Arnold, V.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst, Fourier (Grenoble), 16(1), 319–361 (1966)Google Scholar
  7. 7.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Geodesic distance for right invariant sobolev metrics of fractional order on the diffeomorphism group. Ann. Glob. Anal. Geom. 44(1), 5–21 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dupuis, P., Grenander, U., Miller, M.I.: Variational problems on flows of diffeomorphisms for image matching. Quart. Appl. Math. 56(3), 587–600 (1998)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Ebin, D.G., Marsden, J.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 2(92), 102–163 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Grenander, U., Miller, M.I.: Computational anatomy: an emerging discipline. Quart. Appl. Math. 56(4), 617–694 (1998). Current and future challenges in the applications of mathematics, Providence, RI (1997)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Grong, E., Markina, I., Vasil’ev, A.: Sub-Riemannian geometry on infinite-dimensional manifolds. Preprint (2012)
  12. 12.
    Kriegl, A., Michor, P.W.: The Convenient Setting of Global Analysis. Mathematical Surveys and Monographs, vol. 53. American Mathematical Society, Providence (1997)zbMATHGoogle Scholar
  13. 13.
    Michor, P.W., Mumford, D.: An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach. Appl. Comput. Harmon. Anal. 23(1), 74–113 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Montgomery, R.: A Tour of Subriemannian Geometries, Their Geodesics and Applications. Mathematical Surveys and Monographs, vol. 91. American Mathematical Society, Providence (2002) zbMATHGoogle Scholar
  15. 15.
    Omori, H.: Infinite Dimensional Lie Transformation Groups. Lecture Notes in Mathematics, vol. 427. Springer, Berlin (1974) zbMATHGoogle Scholar
  16. 16.
    Schmid, R.: Infinite dimensional Lie groups with applications to mathematical physics. J. Geom. Symmetry Phys. 1, 54–120 (2004)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Trouvé, A.: Action de groupe de dimension infinie et reconnaissance de formes. C. R. Acad. Sci. Paris Sér. I Math. 321(8), 1031–1034 (1995)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Trouvé, A.: Diffeomorphism groups and pattern matching in image analysis. Int. J. Comput. Vis. 37(1), 17 (2005)Google Scholar
  19. 19.
    Trouvé, A., Younes, L.: Local geometry of deformable templates. SIAM J. Math. Anal. 37(1), 17–59 (2005). (Electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Trouvé, A., Younes, L.: Shape spaces. In: Scherzer, O. (ed.) Handbook of Mathematical Methods in Imaging, pp. 1309–1362. Springer, New York (2011)CrossRefGoogle Scholar
  21. 21.
    Younes, L.: Shapes and Diffeomorphisms. Applied Mathematical Sciences, vol. 171. Springer, Berlin (2010) zbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Johns Hopkins UniversityBaltimoreUSA

Personalised recommendations